Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 20, 2018Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at May 20, 2018, 1:05 PM EDT for Gilmer County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 1:05 PM EDT (17:05 UTC)
Expired
May 20, 2018, 1:45 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Wind
40

County Gilmer County, GA

The radar

The Northeast Alabama radar (KHTX), 147 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS82 KFFC 201705
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT SUN MAY 20 2018
 
GAZ005>007-201745-
Gilmer GA-Murray GA-Fannin GA-
105 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...EASTERN MURRAY
AND NORTHWESTERN FANNIN COUNTIES UNTIL 145 PM EDT...

At 103 PM EDT...strong thunderstorms extended from around Jones Mill 
to around Mountaintown, moving south at 10 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and 
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain will cause rising 
           water on small creeks and streams as well as temporary 
           street flooding, especially in poor drainage areas.

Some locations in the path of these storms include
Ellijay, East Ellijay, Conasauga Lake, Carters, Tails Creek, Jones
Mill, Cherry Log, Mountaintown, Higdon and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3491 8436 3472 8433 3461 8448 3460 8470
      3488 8471 3499 8445 3499 8444
TIME...MOT...LOC 1703Z 004DEG 10KT 3492 8450 3472 8458 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 20, 7:54 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 20, 7:54 AM EDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
754 AM EDT Sun May 20 2018

.PREV DISCUSSION... /Issued 420 AM EDT Sun May 20 2018/

SHORT TERM /Today through Monday/...
A moist airmass will remain across the area.  PWATs of 1 to 1.5
inches this afternoon will increase Monday to 1.5 to 2 inches.
Convection today will once again be isolated to scattered across the
area as weak upper level ridging persists.  A weak upper low over
the FL panhandle by tonight should aid in development to our south
and west and will need to watch west central GA through this
evening.  Have once again opted to keep POPs in the chance category
through this evening, as instability is moderate with little shear.
Any thunderstorms should remain below severe limits, but given the
PWATs cannot rule out locally heavy rainfall with and storm that
does develop. As far as clouds, expect mainly mid and high clouds
this afternoon - mainly over central GA - and should see good
afternoon heating with temperatures near or just above yesterday
high temperatures. Have stayed close to a blend of guidance once
again today.  Light south to southwest winds will prevail.

Overnight, any convection should diminish in coverage and intensity,
with patch fog developing in any areas impacted by heavy showers or
thunderstorms.  As the upper low moves closer to CWA, expect
temperatures over central GA may be a degree or two cooler than
tonight. Light south winds will begin to shift to southeast.

As the upper low treks into east-central AL by tomorrow, rain chance
will increase to good chance/likely over central GA as well as far
north GA.  Cloud cover should be more plentiful, with afternoon
temperatures cooler than yesterday or today.  Southeast winds will
continue near 5 mph.

Atwell

LONG TERM /Monday Night through Saturday/...
Really not expecting much of a pattern change through the extended
forecast period. The long term forecast period now begins Monday
night where a broad scale view of the mid levels reveals a weak
ridge of high pressure in place over the Southeast and lower MS
Valley as a deep closed low digs into the Great Basin region of the
Western US. Despite favoring larger scale forcing for descent
underneath the SE ridge...00z guidance depicts a weak area of mid
level low pressure under the ridge located across SE AL. This
disturbance will likely allow for isolated to scattered
showers/isolated rumbles of thunder to linger across the area late
into the night...esp across southwest portions of the CWA. This low
is expected to slowly meander under the ridge over Georgia Tuesday
and through Wednesday. Although this feature should supply some
degree of additional forcing for ascent for precip...think overall
conditions will be largely diurnal with best coverage during the
afternoon and evening both Tuesday and Wednesday...with isolated
showers continuing into the overnight.

By Thursday...evidence of the weak low becomes less defined with
more of a ridge influence in the mid and upper levels. Unfortunately
the lower level regime will remain largely unchanged as persistent
high pressure over the Atlantic continues to advect a very moist
airmass into the region. This will continue the chance for afternoon
and evening thunderstorms albeit not quite as widespread.

By the end of the week and into the weekend...discrepancy still
exists in regards to the development of low pressure across the
northern Gulf. While both the 00z EC and GFS show some degree of the
remnants of Georgia's early week area of low pressure retrograding
into the Gulf and redeveloping...the EC shows a better influx of
moisture from the Caribbean. Regardless...both models continue to
depict the development of low pressure/troughing in the northern
Gulf. In addition...does not really matter whether the system
becomes tropical or not...it needs to be understood that this system
would have excellent access to deep Gulf moisture and would provide
another mechanism for moderate to heavy precip across the region.
Will need to carefully watch this system given the persistent wet
pattern leading up to its possible development.

Kovacik

&&

.AVIATION...
12Z Update...
Expect scattered VFR to prevail at ATL area & AHN TAF sites
through 19-21Z followed by BKN VFR, with low VFR/high MVFR over
CSG/MCN. Patchy IFR/MVFR visibility possible should improve
quickly (13-14Z)as fog is shallow. Winds will be light, initially
favoring SW-S shifting to S-SE 16-18Z. Wind speeds should remain
below 6kts.

//ATL Confidence...12Z Update...
Medium to high confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  65  82  64 /  40  30  40  40
Atlanta         84  67  79  66 /  50  40  50  40
Blairsville     83  61  79  60 /  50  30  60  40
Cartersville    86  66  81  64 /  50  30  50  50
Columbus        86  68  82  68 /  40  40  60  50
Gainesville     84  65  80  64 /  50  40  40  40
Macon           84  67  82  67 /  40  30  50  50
Rome            88  66  82  65 /  40  20  50  40
Peachtree City  85  66  80  65 /  50  30  50  50
Vidalia         82  68  83  68 /  50  30  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Kovacik
AVIATION...Atwell
Hazardous weather outlook, May 20, 11:50 AM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Sun May 20 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across the area this afternoon
and evening. A few storms could be strong with the main hazards
being gusty winds, occasional lightning and locally heavy rainfall.
Areas receiving persistent heavy rainfall could experience localized
flooding, especially along smaller creeks and streams as well as in
low-lying, urban and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected across the area
each day through Saturday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and heavy rainfall. The best chance for thunderstorms each day will
be during the afternoon and evening hours. Localized flooding will
also be possible where storms remain over an area for prolonged
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to summit reports of any severe or significant weather and flooding.

In the hours before

Special weather statement, May 20, 1:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT SUN MAY 20 2018

GAZ005>007-201745-
Gilmer GA-Murray GA-Fannin GA-
105 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...EASTERN MURRAY
AND NORTHWESTERN FANNIN COUNTIES UNTIL 145 PM EDT...

At 103 PM EDT...strong thunderstorms extended from around Jones Mill
to around Mountaintown, moving south at 10 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause rising
           water on small creeks and streams as well as temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of these storms include
Ellijay, East Ellijay, Conasauga Lake, Carters, Tails Creek, Jones
Mill, Cherry Log, Mountaintown, Higdon and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3491 8436 3472 8433 3461 8448 3460 8470
      3488 8471 3499 8445 3499 8444
TIME...MOT...LOC 1703Z 004DEG 10KT 3492 8450 3472 8458

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:37 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery23 min
May 19, 9:16 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Jackson, Madison29 min
May 19, 9:46 PM EDTSpecial Weather StatementFFCBarrow, Jackson, Madison29 min
May 19, 10:49 PM EDTSpecial Weather StatementFFCLee26 min
May 19, 11:21 PM EDTSpecial Weather StatementFFCLee24 min
May 20, 2:02 PM EDTSpecial Weather StatementFFCGilmer28 min
May 20, 2:22 PM EDTSpecial Weather StatementFFCBleckley38 min
May 20, 2:29 PM EDTSpecial Weather StatementFFCPickens31 min
May 20, 2:58 PM EDTSpecial Weather StatementFFCLumpkin, White32 min
May 20, 3:09 PM EDTSpecial Weather StatementFFCWilkinson36 min
May 20, 3:30 PM EDTSpecial Weather StatementFFCWhite30 min
May 20, 4:05 PM EDTSpecial Weather StatementFFCHall25 min
May 20, 4:07 PM EDTSpecial Weather StatementFFCWashington23 min
May 20, 4:42 PM EDTSpecial Weather StatementFFCMonroe33 min
May 20, 4:49 PM EDTSpecial Weather StatementFFCGwinnett26 min
May 20, 5:06 PM EDTSpecial Weather StatementFFCBarrow, Butts, Clarke, DeKalb, Greene, Gwinnett and 7 more24 min
May 20, 5:07 PM EDTSpecial Weather StatementFFCCobb, Douglas, Fulton23 min
May 20, 5:30 PM EDTSpecial Weather StatementFFCBarrow, DeKalb, Douglas, Fulton, Gwinnett30 min
May 20, 5:31 PM EDTSpecial Weather StatementFFCCoweta29 min
May 20, 5:58 PM EDTSpecial Weather StatementFFCDeKalb32 min
May 20, 6:00 PM EDTSpecial Weather StatementFFCPaulding30 min
May 20, 6:22 PM EDTSpecial Weather StatementFFCChattooga38 min
May 20, 6:29 PM EDTSpecial Weather StatementFFCClayton31 min
May 20, 6:48 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Fulton27 min
May 20, 6:56 PM EDTSpecial Weather StatementFFCWalton34 min
May 20, 7:15 PM EDTSpecial Weather StatementFFCCoweta, Fayette30 min
May 20, 7:41 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup20 min
May 20, 7:48 PM EDTSpecial Weather StatementFFCCarroll27 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.